Advertisement

The Abel Prize pp 191-216 | Cite as

A Survey of Peter D. Lax’s Contributions to Mathematics

  • Helge HoldenEmail author
  • Peter Sarnak
Chapter
Part of the The Abel Prize book series (AP)

Abstract

We discuss Peter D. Lax’s contributions to mathematics over a period of more than 60 years.

Mathematics Subject Classification (2000)

00-02 00A15 01A70 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Albers, D.J., Alexanderson, G.L., Reid, C. (eds.): More Mathematical People. Hartcourt Brace Jovanovich, Boston (1990) zbMATHGoogle Scholar
  2. 2.
    Belokolos, E.D., Bobenko, A.I., Enol’skii, V.Z., Its, A.R., Matveev, V.B.: Algebro-Geometric Approach to Nonlinear Integrable Equations. Springer, Berlin (1994) zbMATHGoogle Scholar
  3. 3.
    Biachini, S., Bressan, A.: Vanishing viscosity solutions of nonlinear hyperbolic systems. Ann. Math. (2) 61, 223–342 (2005) MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bressan, A.: Hyperbolic Systems of Conservation Laws. Oxford Univ. Press, Oxford (2000) zbMATHGoogle Scholar
  5. 5.
    Bullough, R.K., Caudrey, P.J.: Solitons and the Korteweg–de Vries equation: Integrable systems in 1834–1995. Acta Appl. Math. 39, 193–228 (1995) MathSciNetCrossRefGoogle Scholar
  6. 6.
    Chen, G.-Q.: Convergence of the Lax–Friedrichs scheme for isentropic gas dynamics. III. Acta Math. Sci. 6, 75–120 (1986) MathSciNetCrossRefGoogle Scholar
  7. 7.
    Chen, G.-Q., Liu, J.-G.: Convergence of difference schemes with high resolution for conservation laws. Math. Comput. 66, 1027–1053 (1997) MathSciNetCrossRefGoogle Scholar
  8. 8.
    Colin de Verdiére, Y.: Pseudo-Laplacians. Ann. Inst. Fourier (Grenoble) 32, 275–286 (1982) MathSciNetCrossRefGoogle Scholar
  9. 9.
    Conway, E., Smoller, J.: Global solutions of the Cauchy problem for quasilinear first-order equations in several space variables. Commun. Pure Appl. Math. 19, 95–105 (1966) CrossRefGoogle Scholar
  10. 10.
    Courant, R., Friedrichs, K.O.: Supersonic Flow and Shock Waves. Springer, New York (1976). (First published in 1948) CrossRefGoogle Scholar
  11. 11.
    Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics, 2nd edn. Springer, New York (2002) zbMATHGoogle Scholar
  12. 12.
    Deift, P., McLaughlin, K.T.-R.: A continuum limit of the Toda lattice. Mem. Am. Math. Soc. 624, x+216 (1998) MathSciNetzbMATHGoogle Scholar
  13. 13.
    Deift, P., Venakides, S., Zhao, X.: New results in small dispersion KdV by an extension of the steepest descent method for Riemann–Hilbert problems. Internat. Math. Res. Notices 1997, 286–299 (1997) MathSciNetCrossRefGoogle Scholar
  14. 14.
    Deift, P., Zhao, X.: A steepest descent method for oscillatory Riemann–Hilbert problems. Asymptotics for the MKdV equation. Ann. Math. (2) 137, 294–368 (1993) MathSciNetCrossRefGoogle Scholar
  15. 15.
    Delsarte, J.: Sur le gitter fuchsien. C. R. Acad. Sci. Paris 214, 147–179 (1942) MathSciNetzbMATHGoogle Scholar
  16. 16.
    Ding, X.X., Chen, G.-Q., Luo, P.Z.: Convergence of the Lax–Friedrichs scheme for isentropic gas dynamics. I. Acta Math. Sci. 5, 415–432 (1985) MathSciNetCrossRefGoogle Scholar
  17. 17.
    Ding, X.X., Chen, G.-Q., Luo, P.Z.: Convergence of the Lax–Friedrichs scheme for isentropic gas dynamics. II. Acta Math. Sci. 5, 433–472 (1985) MathSciNetCrossRefGoogle Scholar
  18. 18.
    Ding, X.X., Chen, G.-Q., Luo, P.Z.: A supplement to the papers: “Convergence of the Lax–Friedrichs scheme for isentropic gas dynamics. II, III”. Acta Math. Sci. 9, 43–44 (1989) CrossRefGoogle Scholar
  19. 19.
    Dubrovin, B.A.: Inverse problem for periodic finite-zoned potentials in the theory of scattering. Funct. Anal. Appl. 9, 61–62 (1975) CrossRefGoogle Scholar
  20. 20.
    Dubrovin, B.A.: Periodic problems for the Korteweg–de Vries equation in the class of finite band potentials. Funct. Anal. Appl. 9, 215–223 (1975) CrossRefGoogle Scholar
  21. 21.
    Dubrovin, B.A., Novikov, S.P.: A periodicity problem for the Korteweg–de Vries and Sturm–Liouville equations. Their connection with algebraic geometry. Dokl. Akad. Nauk SSSR 15, 1597–1601 (1974) zbMATHGoogle Scholar
  22. 22.
    Dubrovin, B.A., Novikov, S.P.: Periodic and conditionally periodic analogs of the many-soliton solutions of the Korteweg–de Vries equation. Sov. Phys. JETP 40, 1058–1063 (1975) MathSciNetGoogle Scholar
  23. 23.
    Duistermaat, J.J.: Fourier Integral Operators. Birkhäuser, Basel (1996) zbMATHGoogle Scholar
  24. 24.
    Duistermaat, J.J., Guillemin, V.W.: The spectrum of positive elliptic operators and periodic bicharacteristics. Invent. Math. 29, 39–79 (1975) MathSciNetCrossRefGoogle Scholar
  25. 25.
    Duke, W., Rudnick, Z., Sarnak, P.: Density of integer points on affine homogeneous varieties. Duke Math. J. 71, 143–179 (1993) MathSciNetCrossRefGoogle Scholar
  26. 26.
    Evans, L.C.: Partial Differential Equations. Am. Math. Soc., Providence (1998) zbMATHGoogle Scholar
  27. 27.
    Faddeev, L., Pavlov, B.: Scattering theory and automorphic functions. Proc. Steklov Inst. Math. 27, 161–193 (1972) MathSciNetGoogle Scholar
  28. 28.
    Gorodnik, A., Oh, H., Shah, N.: Integral points on symmetric varieties and Satake compatifications: Preprint, arXiv:math/0610497v2 (2008)
  29. 29.
    Gardner, C.S.: Korteweg–de Vries equation and generalizations. IV. The Korteweg–de Vries equation as a Hamiltonian system. J. Math. Phys. 12, 1548–1551 (1971) MathSciNetCrossRefGoogle Scholar
  30. 30.
    Gardner, C.S., Greene, J.M., Kruskal, M.D., Miura, R.M.: Method for solving the Korteweg–de Vries equation. Phys. Rev. Lett. 19, 1095–1097 (1967) CrossRefGoogle Scholar
  31. 31.
    Gardner, C.S., Greene, J.M., Kruskal, M.D., Miura, R.M.: Korteweg–de Vries equation and generalizations. VI. Methods for exact solution. Commun. Pure Appl. Math. 27, 97–133 (1974) CrossRefGoogle Scholar
  32. 32.
    Gel’fand, I.M.: Some problems in the theory of quasilinear equations. Am. Math. Soc. Transl. 29, 295–381 (1963) MathSciNetzbMATHGoogle Scholar
  33. 33.
    Gesztesy, F., Holden, H.: Soliton Equations and Their Algebro-Geometric Solutions. (1+1)-Dimensional Continuous Models, vol. I. Cambridge Univ. Press, Cambridge (2003) CrossRefGoogle Scholar
  34. 34.
    Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations. Commun. Pure Appl. Math. 18, 697–715 (1965) MathSciNetCrossRefGoogle Scholar
  35. 35.
    Holden, H., Risebro, N.H.: Front Tracking for Hyperbolic Conservation Laws. Springer, New York (2007). Corrected 2nd printing zbMATHGoogle Scholar
  36. 36.
    Hopf, E.: The partial differential equation u t+uu x=μu xx. Commun. Pure Appl. Math. 3, 201–230 (1950) CrossRefGoogle Scholar
  37. 37.
    Hörmander, L.: Pseudo-differential operators and non-elliptic boundary value problems. Ann. Math. 83, 129–209 (1966) MathSciNetCrossRefGoogle Scholar
  38. 38.
    Hörmander, L.: The spectrum of a positive elliptic operator. Acta Math. 121, 193–218 (1968) MathSciNetCrossRefGoogle Scholar
  39. 39.
    Hörmander, L.: Fourier integral operators. I. Acta Math. 127, 79–183 (1971) MathSciNetCrossRefGoogle Scholar
  40. 40.
    Ikawa, M.: On the poles of the scattering matrix for two strictly convex obstacles. J. Math. Kyoto Univ. 23, 127–194 (1983). Addendum, loc. sit. 23, 795–802 (1983) MathSciNetCrossRefGoogle Scholar
  41. 41.
    Its, A.R., Matveev, V.B.: Hill’s operator with finitely many gaps. Funct. Anal. Appl. 9, 65–66 (1975) CrossRefGoogle Scholar
  42. 42.
    Its, A.R., Matveev, V.B.: Schrödinger operators with finite-gap spectrum and N-soliton solutions of the Korteweg–de Vries equation. Theoret. Math. Phys. 23, 343–355 (1975) CrossRefGoogle Scholar
  43. 43.
    Jin, S., Levermore, C.D., McLaughlin, D.W.: The behavior of solutions of the NLS equation in the semiclassical limit. In: Ercolani, N.M., Gabitov, I.R., Levermore, C.D., Serre, D. (eds.) Singular Limits of Dispersive Waves. NATO Adv. Sci. Inst. Ser. B, Phys., vol. 320, pp. 235–255. Plenum, New York (1994) CrossRefGoogle Scholar
  44. 44.
    Klainerman, S., Majda, A.: Formation of singularities for wave equations including the nonlinear vibrating string. Commun. Pure Appl. Math. 33, 241–263 (1980) MathSciNetCrossRefGoogle Scholar
  45. 45.
    Kružkov, S.N.: First order quasi-linear equations in several independent variables. Math. USSR Sb. 10, 217–243 (1970) CrossRefGoogle Scholar
  46. 46.
    LeVeque, R.J.: Finite Volume Methods for Hyperbolic Problems. Cambridge Univ. Press, Cambridge (2002) CrossRefGoogle Scholar
  47. 47.
    Ludwig, D., Morawetz, C.: The generalized Huygens’ principle for reflecting bodies. Commun. Pure Appl. Math. 22, 189–205 (1969) CrossRefGoogle Scholar
  48. 48.
    Melrose, R.: Singularities and energy decay in acoustical scattering. Duke Math. J. 46, 43–59 (1979) MathSciNetCrossRefGoogle Scholar
  49. 49.
    Melrose, R.: Polynomial bound on the number of scattering poles. J. Funct. Anal. 53, 287–303 (1983) MathSciNetCrossRefGoogle Scholar
  50. 50.
    McKean, H.P., van Moerbeke, P.: The spectrum of Hill’s equation. Invent. Math. 30, 217–274 (1975) MathSciNetCrossRefGoogle Scholar
  51. 51.
    Müller, W.: The trace class conjecture in the theory of automorphic forms. Ann. Math. 130, 473–529 (1989) MathSciNetCrossRefGoogle Scholar
  52. 52.
    Novikov, S.P.: The periodic problem for the Korteweg–de Vries equation. Funct. Anal. Appl. 8, 236–246 (1974) MathSciNetCrossRefGoogle Scholar
  53. 53.
    Novikov, S.P.: A method for solving the periodic problem for the KdV equation and its generalizations. Rocky Mountain J. Math. 8, 83–93 (1978) MathSciNetCrossRefGoogle Scholar
  54. 54.
    Novikov, S.P., Manakov, S.V., Pitaevskii, L.P., Zakharov, V.E.: Theory of Solitons. Consultants Bureau, New York (1984) zbMATHGoogle Scholar
  55. 55.
    Oleĭnik, O.A.: Discontinuous solutions of non-linear differential equations. Am. Math. Soc. Transl. Ser. 26, 95–172 (1963) MathSciNetzbMATHGoogle Scholar
  56. 56.
    Oleĭnik, O.A.: Uniqueness and stability of the generalized solution of the Cauchy problem for a quasi-linear equation. Am. Math. Soc. Transl. Ser. 33, 285–290 (1963) zbMATHGoogle Scholar
  57. 57.
    Patterson, S.: The Laplacian operator on a Riemann surface. I. Compos. Math. 32, 83–107 (1975) MathSciNetzbMATHGoogle Scholar
  58. 58.
    Patterson, S.: The Laplacian operator on a Riemann surface. II. Compos. Math. 32, 71–112 (1976) MathSciNetzbMATHGoogle Scholar
  59. 59.
    Patterson, S.: The Laplacian operator on a Riemann surface. III. Compos. Math. 33, 227–259 (1976) MathSciNetzbMATHGoogle Scholar
  60. 60.
    Patterson, S.J., Perry, P.A.: The divisor of Selberg’s zeta function for Kleinian groups. Duke Math. J. 106, 321–390 (2001) MathSciNetCrossRefGoogle Scholar
  61. 61.
    Pego, R.: Origin of the KdV equation. Not. Am. Math. Soc. 45, 358 (1998) Google Scholar
  62. 62.
    Phillips, R., Sarnak, P.: Perturbation theory for the Laplacian on automorphic functions. J. Am. Math. Soc. 5, 1–32 (1992) MathSciNetCrossRefGoogle Scholar
  63. 63.
    Ralston, J.: Solutions of the wave equation with localized energy. Commun. Pure Appl. Math. 22, 807–823 (1969) MathSciNetCrossRefGoogle Scholar
  64. 64.
    Riemann, G.F.B.: Ueber die Fortpflanzung ebener Luftwellen von endlicher Schwingungsweite. Abh. König. Gesell. Wiss. Göttingen 8, 43–65 (1860) Google Scholar
  65. 65.
    Selberg, A.: Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series. J. Indian Math. Soc. 20, 47–87 (1956) MathSciNetzbMATHGoogle Scholar
  66. 66.
    Serre, D.: Systems of Conservation Laws, vol. 1. Cambridge Univ. Press, Cambridge (1999) CrossRefGoogle Scholar
  67. 67.
    Smoller, J.: Shock Waves and Reaction–Diffusion Equations, 2nd edn. Springer, New York (1994) CrossRefGoogle Scholar
  68. 68.
    Sogge, C., Zelditch, S.: Riemannian manifolds with maximal eigenfunction growth. Duke Math. J. 114, 387–437 (2002) MathSciNetCrossRefGoogle Scholar
  69. 69.
    Venakides, S.: The zero dispersion limit of the Korteweg–de Vries equation for initials with nontrivial reflection coefficient. Commun. Pure Appl. Math. 38, 125–155 (1985) MathSciNetCrossRefGoogle Scholar
  70. 70.
    Venakides, S.: The zero dispersion limit of the Korteweg–de Vries equation for initials with periodic initial data. Trans. Am. Math. Soc. 301, 189–226 (1987) MathSciNetCrossRefGoogle Scholar
  71. 71.
    Venakides, S.: The continuum limit of theta functions. Commun. Pure Appl. Math. 42, 711–728 (1989) MathSciNetCrossRefGoogle Scholar
  72. 72.
    Venakides, S., Deift, P., Oba, R.: The Toda shock problem. Commun. Pure Appl. Math. 44, 1171–1242 (1991) MathSciNetCrossRefGoogle Scholar
  73. 73.
    Zabusky, N.J., Kruskal, M.D.: Interaction of “solitons” in a collisionless plasma and the recurrence of initial states. Phys. Rev. Lett. 15, 240–243 (1965) CrossRefGoogle Scholar
  74. 74.
    Zakharov, V.E., Faddeev, L.D.: Korteweg–de Vries equation: A completely integrable Hamiltonian system. Funct. Anal. Appl. 5, 280–287 (1971) CrossRefGoogle Scholar
  75. 75.
    Zakharov, V.E., Shabat, A.B.: Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media. Sov. Phys. JETP 34, 62–69 (1972) MathSciNetGoogle Scholar
  76. 76.
    Zakharov, V.E., Shabat, A.B.: A scheme for integrating the nonlinear equations of mathematical physics by the method of the inverse scattering problem. I. Funct. Anal. Appl. 8, 226–235 (1974) CrossRefGoogle Scholar
  77. 77.
    Zakharov, V.E., Shabat, A.B.: Integration of nonlinear equations of mathematical physics by the method of inverse scattering. II. Funct. Anal. Appl. 13, 166–174 (1979) MathSciNetCrossRefGoogle Scholar
  78. 78.
    Zworski, M.: Sharp polynomial bounds on the number of scattering poles for radial potentials. J. Funct. Anal. 82, 370–403 (1989) MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  1. 1.Department of Mathematical SciencesNorwegian University of Science and TechnologyTrondheimNorway
  2. 2.Centre of Mathematics for ApplicationsUniversity of OsloOsloNorway
  3. 3.School of MathematicsInstitute for Advanced StudyPrincetonUSA
  4. 4.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations